Estrogen Pills Can Increase Symptoms of Urinary Incontinence
At one time, estrogen pills were promoted by pharmaceutical companies as the answer to menopausal symptoms. These estrogen raising drugs were supposed to provide numerous health benefits including a reduced risk of osteoporosis, heart disease and urinary incontinence. While studies have shown that estrogen and other hormones produced by the body have positive affects on the skin, the bones, the brain and many other parts of the body, synthetic hormones designed by pharmaceutical companies because they are patentable are not the same as the hormones produced by the human body.
Because estrogen pills could be shown to reduce Provitalize complaints hot flashes and other symptoms associated with menopause, doctors began prescribing them in the fifties, sixties and early seventies to just about any woman who wanted them. The first indication that estrogen raising drugs could be potentially harmful came in the mid seventies when the New England Journal of Medicine published a study which showed that women who took estrogen pills were seven times more likely to develop endometrial cancer than women who had never taken them.
The endometrium is the lining of the uterus. One of the primary functions of estrogen produced by the ovaries is to thicken this lining, preparing it to receive a fertilized egg. If no egg is fertilized, the lining is shed during menstruation. In menopausal women taking estrogen pills, the endometrium would thicken, but was not shed, leading to cancerous growths. The pharmaceutical companies’ solution to the risk of this type of cancer was to add progestin, another synthetic hormone, similar to progesterone, which is produced by the ovaries.
This combination hormone replacement therapy was commonly prescribed until 2004, when a large scale study called the Women’s Health Initiative was stopped early because of the large number of adverse events, namely heart attacks, blood clots, strokes and breast cancer. In other words, estrogen raising drugs increase a woman’s risk of breast cancer and blood clots. Blood clots in the brain cause strokes and blood clots in the heart cause coronary thrombosis or heart attacks. One of the first signs that women notice is pain in the legs and any woman who is taking estrogen pills should be aware that this can be a serious symptom.
Urinary incontinence is one of the most embarrassing and frustrating symptoms that women approaching menopause face. It often starts with leakage when sneezing or coughing. Running, jogging and many forms of exercise that increase pressure on the abdomen can cause leaking, as well. The need to urinate frequently makes many women feel uncomfortable about being too far away from a bathroom. At one time, estrogen pills were believed to help women who suffer from urinary incontinence, but a study released in 2005 shows that these drugs actually increased symptoms.